Forget the new face of aids, let's talk about the new body of AIDS! And... it is not a pretty one. Some patients taking protease inhibitors have experienced an increase in T-cells and a very desirable decrease in viral load. But some other bizarre changes are also taking place.
Women in San Francisco have been asking for information about a strange shift of fat, from limbs to torso, that they called "Crixivan Belly". For over a year, doctors have been down-playing and ignoring the women's concerns, alleging it was" good to gain weight", "a sign of sloppiness" or "simply aging". Few doctors took their complaints seriously. In fact, some women who called Merck and/or Statlanders, (AKA "FATlanders") were told that they were "imagining" things.
Now that more and more patients are taking protease inhibitors and we are well into the second year of treating AIDS with this class of drugs, the increasing number of patients presenting with these symptoms make it difficult for the medical community to make believe it is not happening. And doctors and researchers are dumbfounded and can find no explanation for the phenomena.
What are the symptoms?
Anecdotally, taken from what we know women are reporting, the symptoms include the following:
- Wasting of limbs -- the muscle mass gets depleted and arms and legs get thinner.
- Fattening of torso -- thorax and belly increase in fat (looks like late stage pregnancy).
- Enlargement of breasts -- some women have changed from a size B to DD.
- Buffalo hump -- accumulated fat (up to 4 pounds of it) behind the neck which resembles a hump. (it's really a tumor)
- Thinning of the skin -- thinner skin allows fine blood vessels to show through.
- Enlarged veins -- veiny legs appear as if they were varicose and/or rope-like.
- Irregular periods -- menstrual periods may become irregular or even stop.
- high blood pressure
- high blood sugar
- Diminished sex drive -- men may also present decreased fertility.
Not every case presents all of the above symptoms. Some people have the buffalo hump but not the wasting of limbs, for example. There are also different levels of severity of symptoms: The belly can range from a 6 month-like pregnancy belly up to quintuplets delivery day; skinnier legs and arms can become like sticks.
Who is getting it?
A lot of HIV positive individuals presenting with these metabolic changes are women. At a treatment update last month in Santa Barbara, California, out of 10 positive women attending the event, 8 showed some of these symptoms in various levels ("I've been wearing maternity clothes", said one woman). But men are also coming out with what they some times refer to as a beer-belly, pot-belly or much to the dismay of the manufacturers of the drug, they too are calling it "Crix-belly". I haven't yet heard one of them referring to it as late-pregnancy, although it really does look like it.
The unusual distribution of fat is believed to be associated with the use of Crixivan, because the first reports came from patients who were taking this protease inhibitor. These symptoms can also occur with the use of other drugs in the same class. In that treatment update in Santa Barbara, a woman presenting a blatantly uncomfortable buffalo hump was taking a combination of reverse transcriptase inhibitors and saquinavir. All women with such symptoms, however, had been taking protease inhibitors for over a year.
Although senior staff from Merck, the manufacturer of Crixivan, deny receiving many reports of such metabolic changes, they promptly present reports from people taking other protease inhibitors while asking, "Please don't call it Crix-belly!" In fact, we don't know what to call it.
The number of affected patients is also controversial. At the Forum for Collaborative HIV Research, last September, clinicians reported some type of metabolic changes in 5-to-10 percent of their patients. Had they considered only the patients who were taking protease inhibitors for over a year, the incidence would probably be higher. And possibly even higher if considering just women. Out of 30 HIV positive women who were attending the Women Rising retreat in Texas this November, the incidence of visible body changes was 60% among the ones who were being treated with protease inhibitors.
What are people doing about it?
Few patients consider quitting their medication because of metabolic changes. Their viral load is down, T-cells are up and, despite it all, most feel better than they felt before taking protease inhibitors. But, for some patients the symptoms are severe enough to make them change their regimens.
Laura, in Los Angeles, had been taking Crixivan for two years when she had a lipoma surgically removed from the back of her neck. It was a two-pound mass of fat ("the size of a softball"), not painful but very uncomfortable. She also noticed that the veins in her legs were enlarged and more noticeable. With her doctor's assistance. Laura decided to quit Crixivan.
Other doctors are not so supportive and quick on tier responses, insisting that patients are simply not exercising or they are just getting old. It is energy draining and frustrating trying to convince an unwilling doctor that, contrary to what your labs indicate, your symptoms are REAL. That's why it is important that all body changes are well documented. Patients who decide to take protease inhibitors should get a baseline standard regional body composition measurement. This procedure measures the fat distribution in all the different parts of your body and it is available in most doctors offices, gyms, and health clubs. It generates a sort of "map-of-the-fat" of your body that can not explain the nature of the changes but will certainly indicate what went on, should any changes occur.
Exercising continues to be an important factor in preventing wasting syndrome, and also helps prevent this specific kind of wasting of arms and legs. Dieting is not recommended because it will be of little help in reducing the belly size while contributing "big -- time" to the wasting of the limbs. Liposuction is also contra-indicated and potentially harmful and chances of the mis-distributed fat coming back are high.
There is some indication that hormonal dysfunction is causing the metabolic changes. These symptoms are very similar to the ones caused by an increase of Cortisol levels, known as Cushing's Syndrome. None of the patients tested for Cortisol, however, has presented abnormal levels Clinicians are clueless. Until we find the reason behind these symptoms and their true relation with the use of protease inhibitors, there is not much left for patients and doctors to do. Studies are currently underway at USC to look at metabolic elements contributing to this syndrome.
Is it reversible?
We don't know yet if these symptoms can be reverted because not enough people have quit using protease inhibitors for fear of refueling the progression of HIV disease.
After the surgery and the changes in her antiretroviral regimen, Laura has noticed an improvement on her veiny legs and the fat around her neck has not returned. To her, it is a good sign that the metabolic change may be reversible, although she has never experienced the increase on upper body weight.
We are still depending on more anecdotal reports to understand more about the progression of the metabolic changes while researchers organize studies to gather hard data in order to provide an unfashionably late explanation for the phenomena. At last, there were so many patients with the same symptoms that their voices could no longer be ignored.
Who do you call?
If you are experiencing such symptoms you could help in the search for the truth. Here are some number to call:
- AIDS Treatment News: 800.342.2437
- Merck (makers of Crixivan): 800.672.6372
- Project Inform 800.822.7422
- Women Alive: 800.554.4876
- WORLD: 510.658.6930
Note: When reporting adverse affects to any medications to the pharmaceutical companies, it's important to know that they are not recorded or put into any type of data base unless they are reported by a doctor. So now, in order to have an impact, you must persuade your doctor to make the call on your behalf. If you need help doing this, talk to a treatment advocate in your area. One person who wants to help is Andrew Berman, MD in Los Angeles. He can be reached at 310.278.3223